Alert archive / California / Small Craft Advisories in 2011

Small Craft Advisory 34, NWS Los Angeles, CA

March 22, 2011

NWS Los Angeles, CA issued this small craft advisory at Mar 22, 2011, 2:32 PM PDT. It took effect at Mar 22, 2011, 9:20 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 2:32 PM PDT (21:32 UTC)
In effect from
Mar 22, 2011, 9:20 PM PDT
Expired
Mar 23, 2011, 9:00 PM PDT
In force
24 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 2:20 PM PDT, 12 minutes earlier.

Area forecast discussion, Mar 22, 2:20 PM PDT, 12 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
220 PM PDT TUE MAR 22 2011

.SYNOPSIS...

A SEQUENCE OF LOW PRESSURE SYSTEMS WILL BRING PRECIPITATION STARTING
WEDNESDAY...THEN OFF AND ON INTO SATURDAY NIGHT. TEMPERATURES WILL
BE BELOW THE SEASONAL NORMALS THROUGH SATURDAY...BUT HIGH PRESSURE
WILL SLIP IN SUNDAY FOR A WARMING TREND.

&&

.SHORT TERM (TODAY-FRI)...COLD FRONT APPROACHING CALIFORNIA THIS
AFTERNOON. QUIET DAY TODAY BUT PRECIP WILL BE MOVING INTO THE
CENTRAL COAST TONIGHT BEFORE PUSHING INTO VENTURA AND LA COUNTIES
DURING THE DAY WEDNESDAY (PROBABLY AFTER NOON IN LA COUNTY). PRECIP
FORECAST STILL LOOKS GOOD. AROUND A HALF INCH COAST AND VALLEYS AND
1-2 FOOTHILLS AND MTNS WITH THE HIGHEST AMOUNTS OVER NW SLO COUNTY
WHERE OROGRAPHIC ENHANCEMENT WILL BE GREATEST. GIVEN THESE
EXPECTATIONS SNOW AMOUNTS ARE LIKELY TO FALL INTO THE ADVISORY
CRITERIA AND WILL GO AHEAD WITH A WINTER WEATHER ADVISORY FOR WED
AND WED NIGHT. COULD GET LOCALIZED 12 INCH AMOUNTS OVER THE HIGHER
RESORTS BUT MOST AREAS SHOULD REMAIN BELOW 8 INCHES FOR A TOTAL
THROUGH THURSDAY MORNING. SNOW LEVELS EXPECTED TO BE AROUND 4000 TO
4500 FEET SO THERE ARE EXPECTED TO BE IMPACTS TO THE GRAPEVINE,
ESPECIALLY WEDNESDAY NIGHT.

PRECIP EXPECTED TO WIND DOWN WEDNESDAY NIGHT INTO EARLY THURSDAY.
MOIST SOUTHWEST FLOW REMAINS IN PLACE SO LINGERING SHOWERS ARE STILL
POSSIBLE. THIS SYSTEM WILL BE FOLLOWED QUICKLY BY A SECOND SYSTEM
SLATED TO ARRIVE THURSDAY INTO THURSDAY NIGHT. NAM AGAIN THE SLOWER
OF THE MODELS BY A GOOD 12 HOURS, BUT BASED ON HOW THIS FIRST STORM
HAS PROGRESSED AND THAT THERE AREN'T ANY FEATURES THAT COULD SLOW IT
DOWN I'M INCLINED TO AGREE WITH THE FASTER MODELS. THIS WOULD BRING
RAIN AGAIN TO THE CENTRAL COAST THURSDAY MORNING AND INTO LA COUNTY
EITHER LATE AFTERNOON OR EARLY EVENING. THEN TAPERING OFF THURSDAY
NIGHT AND EARLY FRIDAY. SNOW LEVELS JUST A TAD HIGHER BUT PRECIP
AMOUNTS ABOUT THE SAME AS THE FIRST STORM.

.LONG TERM (SAT-TUE)...MODELS HAVE ALL STRENGTHENED THE SAT SYSTEM
TO THE POINT WHERE IT NOW APPEARS LIKELY THAT EVEN SOUTHERN AREAS
WILL GET A LITTLE PRECIP OUT OF IT. BUMPED UP POPS A LITTLE BUT IF
THESE TRENDS HOLD HIGHER POPS WILL CERTAINLY BE NEEDED FOR LATE SAT
AND SAT NIGHT. THIS ONE IS STILL BY FAR THE WEAKER OF THE THREE THIS
WEEK BUT PROBABLY ENOUGH TO DROP SOME LIGHT PRECIP ACROSS MOST OF
THE AREA. DRY WEATHER STILL EXPECTED SUN-TUE WITH A NICE WARMING
TREND.

&&

.AVIATION...22/1800Z.
SCT CLOUDS THIS AFTERNOON MAY CAUSE BRIEF PERIODS OF MVFR OR VFR
CEILINGS IN THE VALLEYS...BUT COASTAL SECTIONS WILL MAINLY BE VFR.
CLOUDS WILL INCREASE FROM NORTH TO SOUTH TONIGHT AND WEDNESDAY AS
ANOTHER COLD FRONT BRINGS CLOUDS AND A VERY GOOD CHANCE OF RAIN
ALONG WITH MVFR TO IFR ACROSS THE ENTIRE DISTRICT BY WEDNESDAY
AFTERNOON. KLAX WILL DEAL WITH EAST WINDS AROUND 10 KNOTS WEDNESDAY
MORNING.

KLAX...GOOD CONFIDENCE IN 18Z TAFS.

KBUR...GOOD CONFIDENCE IN 18Z TAFS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION...SWEET
SYNOPSIS...SETO/WOFFORD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 22, 6:00 AM PDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAR 22 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

BEACHGOERS WILL FACE HAZARDS FROM AN ELEVATED RIP CURRENT RISK.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

STORMS WILL AFFECT THE AREA WEDNESDAY...LATER THURSDAY INTO FRIDAY
AND POSSIBLY SUNDAY. THESE STORMS WILL BRING SNOW TO THE MOUNTAIN
PASSES AND WILL CREATE HAZARDS FOR PEOPLE TRAVELING INTO AND THROUGH
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Mar 22, 11:25 AM PDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1125 AM PDT TUE MAR 22 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-231700-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1125 AM PDT TUE MAR 22 2011

...MORE RAIN AND MOUNTAIN SNOW ON THE WAY FOR SOUTHWEST CALIFORNIA...

A COUPLE OF STORM SYSTEMS WILL SPREAD RAIN AND MOUNTAIN SNOW ACROSS
SOUTHWEST CALIFORNIA THIS WEEK. THE FIRST COLD FRONT IS EXPECTED TO
BRING RAIN TO SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER
TONIGHT INTO WEDNESDAY...SPREADING INTO VENTURA AND LOS ANGELES
COUNTIES FROM LATE WEDNESDAY MORNING THROUGH EARLY EVENING. THIS
NEXT STORM SYSTEM WILL NOT BE NEARLY AS STRONG AS OUR PREVIOUS
WEEKEND STORM. HOWEVER...MANY COASTAL AND VALLEY AREAS ARE
EXPECTED TO RECEIVE BETWEEN ONE HALF AND ONE INCH OF RAIN...WITH LOCALLY
HIGHER AMOUNTS EXPECTED ACROSS NORTHERN SAN LUIS OBISPO COUNTY.
SOUTH AND SOUTHWEST FACING FOOTHILL AND MOUNTAIN AREAS CAN EXPECT
TO RECEIVE BETWEEN ONE AND TWO INCHES...WITH HIGHEST AMOUNTS
EXPECTED ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES.

THE APPROACHING STORM SYSTEM WILL BE FAIRLY COLD...WITH SNOW
LEVELS GENERALLY AROUND 4000 FEET IN ADVANCE OF THE THE COLD
FRONT...LOWERING TO 3500 FEET BEHIND THE FRONT ON WEDNESDAY NIGHT.
A WINTER WEATHER ADVISORY WILL BE POSTED FOR THE LOCAL
MOUNTAINS... WHERE 4 TO 8 OF SNOW CAN BE EXPECTED ABOVE 4000
FEET...WITH LOCAL AMOUNTS UP TO 12 INCHES ON SOUTH FACING SLOPES.
AS A RESULT...INTERSTATE 5 NEAR THE GRAPEVINE IS EXPECTED TO BE
IMPACTED BY ACCUMULATING SNOW. SOUTHERLY WINDS ARE EXPECTED TO
INCREASE IN ADVANCE OF THE UPCOMING COLD FRONT...WITH GUSTS AS
HIGH AS 35 MPH ACROSS THE CENTRAL COAST AND 45 MPH ACROSS THE
MOUNTAINS.

A SECOND STORM SYSTEM IS EXPECTED TO BRING RAIN AND MOUNTAIN SNOW
TO THE REGION ON THURSDAY AND THURSDAY NIGHT...WITH A CHANCE OF SHOWERS
LINGERING INTO FRIDAY. SIMILAR RAIN AND SNOW AMOUNTS ARE EXPECTED
WITH THIS SECOND SYSTEM.

WHILE OVERALL PRECIPITATION AMOUNTS AND INTENSITIES ARE EXPECTED
TO BE LESS THAN THE STORM THIS PAST WEEKEND...THESE ADDITIONAL STORM
SYSTEMS COULD BRING SOME MINOR URBAN CONCERNS TO THE REGION. IN
ADDITION...THE UPCOMING RAINFALL AMOUNTS WITH THESE TWO STORM
SYSTEMS IS EXPECTED TO BRING A RETURN OF INCREASED WATER FLOW TO
LOCAL STREAMS AND RIVERS.

PLEASE STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS
AND STATEMENTS FOR UPDATES ON THESE DEVELOPING WINTER STORMS.

GOMBERG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:12 PM PDTSmall Craft Advisory for Hazardous SeasLOX17 hr
Mar 22, 2:29 PM PDTWinter Weather AdvisoryLOX32 hr
Mar 22, 2:32 PM PDTGale WarningLOX24 hr

Nearby

Small Craft Advisories in California, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.